Pennsylvania, 2009

Hail in Pennsylvania, August 4, 2009

August 4, 2009 · NWS CLE · 1 event in 1 county or zone

A cold front passed through the area during the afternoon and evening hours of the 4th. Isolated showers and thunderstorms developed ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front passed through the area during the afternoon and evening hours of the 4th. Isolated showers and thunderstorms developed ahead of the cold front. A thunderstorm tracking across northwest Pennsylvania became severe that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 3:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 4, 3:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
436 PM EDT TUE AUG 4 2009

.SYNOPSIS...
A COLD FRONT OVER LOWER MICHIGAN WILL MOVE SOUTH ACROSS THE LOCAL
AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON
WEDNESDAY. ANOTHER WEAK FRONT WILL DROP SOUTH ACROSS THE AREA ON
THURSDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AT THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PRECIP CHANCES ARE THE MAIN CHALLENGE TONIGHT. MCS CONTINUES TO
PASS JUST TO THE SOUTH OF THE AREA WITH A COLD FRONT LOCATED TO
THE NORTH. HAVE SEEN SOME SHRA/TSRA DEVELOP THE PAST COUPLE OF
HOURS ACROSS NORTHERN IN WITH A BROKEN LINE OF CONVECTION TO THE
NORTH OF LERI AS WELL. HAVE TO BELIEVE THE CONVECTION TO THE SOUTH
HAS LAID OUT SOME OUTFLOW BOUNDARIES AND CONVECTION WILL BE
POSSIBLE JUST ABOUT ANYWHERE THIS EVENING AS THE BOUNDARIES
INTERACT WITH THE FRONT. BEST CHANCES FOR PRECIP WILL BE IN THE
FAR SOUTH AND AND ALSO IN FAR NE OH AND NW PA WHERE UPPER FORCING
IS BETTER. HAVE BUMPED POPS UP SLIGHTLY FROM EARLIER FORECAST AND
HAVE GIVEN ALL LOCATION SCATTERED WORDING. NO SEVERE MENTION FOR
NOW BUT EVENING CREW WILL HAVE TO WATCH FOR RADAR TRENDS.  FRONT
SHOULD BE SOUTH OF THE AREA BY MORNING WITH DECENT COOLING LATE
TONIGHT. WILL STICK PRETTY CLOSE TO GUIDANCE NUMBERS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
A SLOW WARMING TREND WILL TAKE PLACE DURING THE PERIOD. WEAK HIGH
PRESSURE SHOULD BE ABLE TO DOMINATE ON WEDNESDAY AND HAVE LOWERED
TEMPS A TAD FROM EARLIER PACKAGE. THERE COULD BE SOME RESIDUAL
SHRA ACTIVITY IN THE FAR SOUTH TOMORROW MORNING. ANOTHER WEAK
BOUNDARY WILL TRY TO SNEAK SOUTH ACROSS THE AREA ON THURSDAY.
DOESNT APPEAR THERE WILL BE ENOUGH MOISTURE TO JUSTIFY PUTTING
PRECIP IN THE FORECAST AT THIS TIME. A WARM FRONT WILL LIFT
NORTHEAST ACROSS THE REGION AT THE END OF THE WORKWEEK. WARM AIR
ADVECTION PRECIP COULD BECOME A CONCERN AS EARLY AS FRIDAY BUT
BETTER CHANCES WILL COME SATURDAY INTO SATURDAY NIGHT. BY SATURDAY
TEMPS WILL BE INTO THE UPPER 80S IN THE WEST WITH INCREASING
HUMIDITY LEVELS ALL AREAS. WILL STICK CLOSE TO GUIDANCE MOST OF
THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HOT AND HUMID WEATHER WILL FINALLY MAKE AN APPEARANCE TO THE REGION
OVER THE WEEKEND...ESPECIALLY ON SUNDAY AS THE UPPER RIDGE BUILDS
OVER THE SOUTHEAST STATES. THE ECMWF IS SOMEWHAT SLOWER WITH THE
PROGRESS OF THE UPPER RIDGE AND DELAYS THE HEAT ABOUT A DAY OR SO
FROM THE GFS. WE WILL USE THE TIMING OF THE EURO FOR THE FORECAST.
THE EURO INDICATES A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA MAINLY EARLY SUNDAY WITH THE PASSAGE OF A WARM FRONT. WILL
INCLUDE A SLIGHT CHANCE OF STORMS. THE UPPER FLOW BECOMES MORE ZONAL
AS A SHORT WAVE AND ATTENDANT COLD FRONT APPROACHES AND CROSSES THE
REGION EARLY TUESDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE
REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
INSTABILITY CONTINUES TO INCREASE ACROSS THE REGION AND SATELLITE
IMAGERY SHOWS CU DEVELOPING ACROSS LOWER MICHIGAN AND MORE SO IN
SOUTHWEST ONTARIO. RADAR MOSAIC SHOWS STORMS DEVELOPING OVER
SOUTHWEST ONTARIO AND ALONG THE INDIANA/MICHIGAN LINE. EXP
CONVECTIVE ACTIVITY TO CONTINUE TO DEVELOP AND MOVE INTO THE
REGION LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT
WILL CROSS THE REGION AFTER MIDNIGHT. HAVE INCLUDED TSTM TEMPO
GROUPS FOR FDY AND MFD FOR THE CONVECTION TO THE SOUTHWEST AND ALSO
AT ERI GIVEN THE INCREASE SHEAR AND INCREASED CAPE. HAVE MENTIONED
TSTM VCTS OR CB MOST OTHER LOCATIONS. ACTIVITY WILL DIMINISH
AROUND 00Z WITH FROPA AROUND 06Z. GENERALLY VFR CONDITIONS BETWEEN
STORMS.

.OUTLOOK...MAINLY VFR...LOCALIZED MVFR BR MAY OCCUR.

&&

.MARINE...
WITH THE COLD FRONT PASSING THE LAKE THE FIRST HALF OF TONIGHT THERE
MAY BE A PERIOD OF INCREASED WINDS AND WAVES  AS THE FLOW SHIFTS TO
THE NW AND N BUT ALL GUIDANCE INDICATE THAT THE FLOW SHOULD STILL
STAY AROUND 15 KNOTS OR LESS.  BEST THING MAY BE TO CONTINUE WITH 10
TO 20 KNOTS AND 2 TO 3 OR 2 TO 4 FEET UNTIL THINGS SETTLE DOWN BY
WEDNESDAY.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON WEDNESDAY AND WILL
GRADUALLY SHIFT EASTWARD THROUGH FRIDAY. THIS EASTWARD SHIFT WILL
ALLOW A WARM FRONT TO CROSS THE LAKE ON SATURDAY.  RELATIVELY LIGHT
WINDS SHOULD TURN TO THE SOUTHEAST THEN SOUTH SAT AND TURN SW ON
SUNDAY AT ABOUT 10 TO 20 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...REL
AVIATION...REL
MARINE...ADAMS
Hazardous weather outlook, Aug 4, 2:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT TUE AUG 4 2009

LEZ061-142>149-162>169-OHZ003-006>013-017>023-027>033-036>038-047-
051945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
339 PM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ014-089-PAZ001>003-051945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
339 PM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS AREA POSSIBLE THIS EVENING AND
OVERNIGHT. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE. THE
MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
August 4, 5:00 PM EST
Where
Erie County, 2 mi SE of Mc Lane
Measured
0.75 in hail
Reported by
Public
Coordinates
41.910, -80.103

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191970.